Ohio, 2011

Tornado and Hail in Ohio, August 24 to 25, 2011

August 24 to 25, 2011 · NWS CLE · 36 events in 17 counties and zones

A very strong cold front moved across the Upper Ohio Valley during the evening hours of August 24th and early morning hours of the 25th. Showers and thunderstorms developed in association with this front late in the evening of the 24th and continued into the early morning hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very strong cold front moved across the Upper Ohio Valley during the evening hours of August 24th and early morning hours of the 25th. Showers and thunderstorms developed in association with this front late in the evening of the 24th and continued into the early morning hours of the 25th. Strong downburst winds caused damage in Huron and Sandusky Counties. A tornado touched down in Geauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 9:38 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 24, 9:38 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT WED AUG 24 2011

.SYNOPSIS...
A SHARP COLD FRONT WILL CROSS THE REGION TONIGHT AND BE PRECEDED
AND ACCOMPANIED BY SOME GUSTY THUNDERSTORMS. COOLER AND DRIER AIR
WILL FOLLOW ON THURSDAY AS HIGH PRESSURE BUILDS SOUTH AND EAST
ACROSS THE LAKES. FINE LATE SUMMER WEATHER WILL THEN PREVAIL
FRIDAY AND ON THROUGH THE WEEKEND AS THE HIGH DRIFTS SLOWLY TO THE
EAST.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOOKING TOWARD SEVERE WEATHER ROLLING ACROSS THE AREA TONIGHT.
WIND AND HAIL BIGGEST RISK...BUT STILL CAN NOT RULE OUT A TORNADO.
PARAMETERS STRONG ENOUGH TO WARRANT AN UPGRADE TO A TORNADO WATCH
BOX. LINE OF CONVECTION EXTENDS FROM ONTARIO INTO NORTHWEST OHIO
AND CENTRAL INDIANA.

FOLLOWING THIS ROUND OF STORMS...ACTUAL COLD FRONT WORKS ACROSS THE
AREA 09-13Z THURSDAY...AS THERE SHOULD BE A LULL AFTER THE STORMS
AND PRIOR TO THE FRONT. MILD NIGHT AS MUCH OF THE NIGHT REMAINS IN
THE WARM SECTOR.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
CLOUDS SHOULD GRADUALLY MIX OUT THURSDAY MORNING BUT IT MIGHT TAKE
A WHILE...ESPECIALLY IN UPSLOPE AREAS SOUTH AND EAST OF CLEVELAND
AND OVER NW PA. MAY ALSO SEE ANOTHER SURGE OF WRAPAROUND
CLOUDINESS DURING MIDDAY/EARLY AFTERNOON BUT MOST OF THAT SHOULD
SLIDE TO OUR NORTH AND EAST...PERHAPS CLIPPING NW PA...BUT ONLY
INCLUDED SLIGHT CHANCE POPS THERE. H8 TEMPS FALL TO 12C OR SO
THURSDAY AFTERNOON SO TEMPS SHOULD HOLD IN MID/UPPER 70S...BUT ALL
IN ALL A VERY COMFORTABLE DAY WITH AMPLE SUNSHINE...EVENTUALLY.

OVERALL WEATHER PATTERN WILL BE DICTATED TO A MAJOR DEGREE BY
IRENE. WE WILL NOT BE IMPACTED DIRECTLY BY THE TROPICAL SYSTEM...WE
ARE WELL WEST OF IT. HOWEVER...IT WILL ACT TO SLOW DOWN THE
EASTWARD PROGRESSION OS SYSTEMS UPSTREAM OF OUR CWA. WEAK RIDGING
ALOFT WILL BUILD IN ACROSS OHIO THURSDAY NIGHT THROUGH FRIDAY THEN
THE RIDGE SHARPENS AS A RESULT OF IRENE/S NORTHWARD MOVEMENT.

AS WE GET INTO SATURDAY...THE WEAK SURFACE FRONTAL SYSTEM THAT IS
EXPECTED TO WORK ITS WAY SOUTH FROM THE UPPER GREAT LAKES WILL ALL
BUT DISSIPATE SINCE OHIO WILL BE IN THE LARGE SCALE SUBSIDENCE TO
THE NORTHWEST OF IRENE...THEREBY EXTENDING DRY WEATHER ACROSS THE
AREA THROUGH SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOR THE REST OF THE WEEKEND...OHIO WILL REMAIN JUST TO THE WEST OF
THE CIRCULATION ASSOCIATED WITH IRENE AND THEREFORE WILL STAY UNDER
A SURFACE HIGH PRESSURE SYSTEM AND DRY CONDITIONS THROUGH THE
PERIOD. AS FAR AS TEMPERATURES...LACK OF CLOUD COVER SHOULD DROP
TEMPERATURES AT NIGHT JUST A BIT BELOW NORMALS FOR THIS TIME OF
THE YEAR WITHIN A FEW DEGREES OF 60. DAYTIME HIGHS SHOULD RANGE IN
THE MID TO UPPER 70S.

IN THE MONDAY TO TUESDAY TIME FRAME...I AM A BIT LESS CONFIDENT
IN THE TIMING OF THE NEXT WEATHER SYSTEM AND ACCOMPANYING
POTENTIAL FOR RAINFALL. MANUAL GRAPHICS SEEM TO FOLLOW MORE OF AN
ECMWF SOLUTION WHICH BRINGS THE NEXT BATCH OF RAINFALL TO THE
REGION TUESDAY. AT THIS POINT...I PLAN TO FOLLOW THAT LINE OF
THOUGHT AND BRING CHANCE POPS TO THE REGION MONDAY NIGHT INTO
TUESDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
ALL SITES VFR AT 00Z WITH MAIN THREAT THE TIMING OF A LINE OF
SHOWERS/THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WHICH SHOULD
EVENTUALLY DEVELOP AND CROSS OUR REGION FROM NORTHWEST TO
SOUTHEAST LATER THIS EVENING AND OVERNIGHT. ACTIVITY HAS BEEN
DELAYED BUT STILL EXPECT SOME DEVELOPMENT SO USED A TEMPO GROUP
FOR TS FOR A 2-3 HOUR PERIOD BEGINNING AT 02Z TOL AND 03-04Z AT
CLE/ERI. MVFR CEILINGS WILL FOLLOW AFTER FROPA...GRADUALLY
THINNING LATER THURSDAY MORNING. THE POTENTIAL FOR STRONG WINDS
WILL EXIST WITH THE LINE OF STORMS.

OUTLOOK...THURSDAY...VFR/MVFR CIGS. FRIDAY THROUGH MONDAY...MAINLY
VFR.

&&

.MARINE...
WILL EXTEND THE SMALL CRAFT ADVISORIES THROUGH 4 AM THURSDAY TO
ACCOUNT FOR THE STRONG SOUTHERLIES AHEAD OF THE COLD FRONT THIS
EVENING...AND THE ASSOCIATED CONVECTION WITH THE FRONT. WAVE
ACTION MOSTLY OFFSHORE WITH THE SOUTHERLIES...BUT WINDS STRONG
ENOUGH FOR ADVISORIES. WINDS WILL SHIFT TO THE NORTHWEST PRIOR TO
DAYBREAK THURSDAY BUT SPEEDS WILL BE IN THE 10-20 KNOT
RANGE...ALLOWING WAVES TO SUBSIDE BELOW SMALL CRAFT ADVISORY
CRITERIA. LOOK FOR MODERATE NORTHERLIES THROUGH THE
WEEKEND...TENDING NORTHEAST AS TIME WEARS ON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ142>149.

&&

SYNOPSIS...SFM/BUF/
NEAR TERM...SFM/BUF/OUDEMAN
SHORT TERM...TAN/BUF/
LONG TERM...TAN/BUF
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Aug 24, 9:28 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1028 PM EDT WED AUG 24 2011

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-260230-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1028 PM EDT WED AUG 24 2011

...TORNADO WATCH 805 IN EFFECT UNTIL 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-260230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
1028 PM EDT WED AUG 24 2011

...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 8:46 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
946 PM EDT WED AUG 24 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-250515-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
946 PM EDT WED AUG 24 2011

A LINE OF SEVERE THUNDERSTORMS WILL AFFECT THE AREA
TONIGHT...BETWEEN 10 PM AND 2 AM. DAMAGING WINDS...DANGEROUS
LIGHTNING...AND LARGE HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS.
THERE IS A POSSIBILITY FOR TORNADOES AS WELL...MAINLY FOR THE
EASTERN HALF OF THE AREA...FROM CLEVELAND TO ERIE PA.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE AREA...EFFECTIVE UNTIL 5 AM.

SCHULER

The radar

The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 24, 9:50 PM EST
Where
Wood County, Luckey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -83.480

Thunderstorm wind gusts were estimated at 60 mph.

Hail, Wood

When
August 24, 9:50 PM EST
Where
Wood County, Luckey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.450, -83.480

Nickel sized hail was observed.

Thunderstorm Wind, Sandusky

When
August 24, 10:10 PM EST
Where
Sandusky County, 0.72 mi NNE of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.360, -83.116

Thunderstorm winds knocked some canopies and large tents down at the county fairgrounds.

Thunderstorm Wind, Hancock

When
August 24, 10:10 PM EST
Where
Hancock County, (Fdy)findlay Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.020, -83.680

An automated sensor measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Seneca

When
August 24, 10:30 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.100, -83.170

Thunderstorm winds downed several trees in Tiffin. At least two homes were damaged by the fallen trees.

Thunderstorm Wind, Ottawa

When
August 24, 10:33 PM EST
Where
Ottawa County, Port Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Thunderstorm winds downed numerous large tree limbs.

Thunderstorm Wind, Sandusky

When
August 24, 10:35 PM EST to 10:37 PM EST
Where
Sandusky County, 0.43 mi WSW of Bellevue to 0.47 mi ESE of Bellevue
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.278, -82.858

A thunderstorm downburst caused considerable damage in Bellevue. Dozens of trees were toppled by winds estimated to be at least 75 mph. A damage path around a mile long was observed in both the Sandusky and Huron County portions of the city. A few houses and vehicles were damaged by downed trees and limbs.

Thunderstorm Wind, Huron

When
August 24, 10:37 PM EST to 10:39 PM EST
Where
Huron County, 2.14 mi W of Strongs Ridge to 1.23 mi W of Strongs Ridge
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.279, -82.841

A thunderstorm downburst caused considerable damage in Bellevue. Dozens of trees were toppled by winds estimated to be at least 75 mph. A damage path around a mile long was observed in both the Sandusky and Huron County portions of the city. A few houses and vehicles were damaged by downed trees and limbs.

Thunderstorm Wind, Seneca

When
August 24, 10:49 PM EST
Where
Seneca County, 12 mi NE of Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.223, -83.007

Thunderstorm winds knocked a tree down on top of a house.

Thunderstorm Wind, Seneca

When
August 24, 10:49 PM EST
Where
Seneca County, Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
41.070, -82.880

Thunderstorm winds knocked a tree down on top of a house.

Thunderstorm Wind, Huron

When
August 24, 10:50 PM EST to 10:55 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Thunderstorm winds downed many large trees in Norwalk. At least one home was damaged by a fallen tree.

Thunderstorm Wind, Huron

When
August 24, 10:50 PM EST to 10:53 PM EST
Where
Huron County, 0.74 mi WNW of Wakeman to 0.97 mi E of Wakeman
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.256, -82.412

Thunderstorm downburst winds estimated to be at least 75 mph toppled over three dozen trees along a mile long damage path in the Wakeman area.

Thunderstorm Wind, Wyandot

When
August 24, 10:55 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.830, -83.280

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Huron

When
August 24, 10:57 PM EST
Where
Huron County, 3 mi E of Norwalk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -82.562

Thunderstorm wind gusts were estimated at 60 mph.

Thunderstorm Wind, Huron

When
August 24, 10:59 PM EST
Where
Huron County, 4 mi ENE of Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.252, -82.549

Thunderstorm winds estimated at 60 mph downed a couple large tree limbs.

Hail, Ashtabula

When
August 24, 11:00 PM EST
Where
Ashtabula County, Geneva
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.800, -80.930

Quarter sized hail was reported.

Thunderstorm Wind, Richland

When
August 24, 11:05 PM EST
Where
Richland County, Shiloh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -82.600

Thunderstorm wind gusts were estimated at 60 mph.

Hail, Lorain

When
August 24, 11:08 PM EST
Where
Lorain County, Lorain
Measured
0.75 in hail
Reported by
Public
Coordinates
41.470, -82.180

Penny sized hail was observed.

Thunderstorm Wind, Lorain

When
August 24, 11:10 PM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.280, -82.220

Thunderstorm winds downed several trees.

Thunderstorm Wind, Lorain

When
August 24, 11:10 PM EST
Where
Lorain County, 1.05 mi W of East Carlisle to 2 mi SE of Elyria
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.352, -82.100

A thunderstorm downburst with winds estimated to be at least 75 mph produced a three mile long damage path south and southeast of Elyria. Dozens of trees were toppled along the damage path.

Thunderstorm Wind, Lorain

When
August 24, 11:22 PM EST
Where
Lorain County, 0.13 mi N of Fields
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.372, -82.000

An automated sensor measured a 59 knot thunderstorm wind gust.

Thunderstorm Wind, Cuyahoga

When
August 24, 11:32 PM EST to 11:40 PM EST
Where
Cuyahoga County, 0.85 mi NNW of Cleveland to 0.84 mi ENE of (Bkl)cleveland Lakef
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.482, -81.756

Thunderstorm winds downed many trees and large limbs along the Lake Erie shoreline.

Tornado, Geauga

When
August 24, 11:40 PM EST to 11:50 PM EST
Where
Geauga County, 0.99 mi NW of Scotland to 1.08 mi SE of Chesterland
Rating
EF1
Path length
2.91 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
41.531, -81.363

An EF1 tornado touched down west of Chesterland just to the north of the intersection of U.S. Route 322 and Caves Road. The tornado then traveled east southeast through Chesterland and finally lifted north of the intersection of Sperry and Cedar Roads. The damage path was nearly three miles in length and up to 50 yards in width. Dozens of trees were downed along the damage path. Some homes and businesses in Chesterland sustained roof and siding damage. Many windows were also blown out.

Hail, Ashtabula

When
August 24, 11:45 PM EST
Where
Ashtabula County, Geneva
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.800, -80.930

Quarter sized hail was reported.

Hail, Summit

When
August 24, 11:50 PM EST
Where
Summit County, Barberton
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -81.630

Quarter sized hail was observed.

Thunderstorm Wind, Medina

When
August 24, 11:50 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.130, -81.870

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Portage

When
August 25, 12:00 AM EST
Where
Portage County, Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.320, -81.330

Thunderstorm winds downed a few trees.

Hail, Portage

When
August 25, 12:10 AM EST
Where
Portage County, Atwater
Measured
0.88 in hail
Reported by
Public
Coordinates
41.020, -81.170

Nickel sized hail was observed.

Hail, Summit

When
August 25, 12:10 AM EST to 12:17 AM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
41.130, -81.480

Penny sized hail was observed.

Thunderstorm Wind, Trumbull

When
August 25, 12:20 AM EST to 12:35 AM EST
Where
Trumbull County, 0.76 mi NNE of West Farmington to Bristolville
Measured
53 kt (61 mph) measured gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
41.390, -80.975

A thunderstorm downburst caused a path of damage from West Farmington to near Bristolville. Over two dozen trees were downed along the damage path. A home in West Farmington sustained major roof damage. A 61 mph thunderstorm wind gust was measured at Bristolville.

Thunderstorm Wind, Trumbull

When
August 25, 12:25 AM EST
Where
Trumbull County, Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.300, -80.850

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Trumbull

When
August 25, 12:35 AM EST
Where
Trumbull County, Kinsman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.450, -80.600

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Trumbull

When
August 25, 12:35 AM EST
Where
Trumbull County, Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -80.570

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Cuyahoga

When
August 25, 12:45 AM EST
Where
Cuyahoga County, 0.12 mi WNW of Bratenahl
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.551, -81.582

Thunderstorm winds downed many trees on the east side of Cleveland.

Thunderstorm Wind, Cuyahoga

When
August 25, 12:54 AM EST
Where
Cuyahoga County, 1.36 mi N of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.450, -81.780

Thunderstorm winds downed several trees along West 130th Street.

Thunderstorm Wind, Crawford

When
August 25, 3:25 AM EST
Where
Crawford County, 1 mi S of Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.715, -82.780

Thunderstorm winds downed several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344635, 344636, 344620, 344637, 344629, 344632, 344622, 344625, 344676, 344677, 344630, 344678, 344663, 344631, 344633, 344090, 344661, 344665, 344662, 344680, 344664, 344666, 344684, 344675, 344667, 344668, 344669, 344670, 344671, 344081, 344672, 344673, 344674, 344659, 344660, 344087.